According to recent estimates, approximately one in nine Americans take some sort of antidepressant medication to treat a variety of different medical conditions. The majority of these Americans take a particular kind of antidepressant, known as a selective serotonin reuptake inhibitor (SSRI).
When SSRIs were first introduced to the United States in 1987 under the brand name Prozac, they were hailed as a safer and easier to manage antidepressant. Unlike other options on the market, SSRIs don’t have any of the potentially life-threatening cardiac risks normally associated with tricyclic antidepressants.
A New Study
However, a new study by researchers at the OHSU School of Medicine may now make some patients and doctors wary of using this popular class of drugs. The researchers conducting the study sought to better understand the relationship between serotonin levels in the brain and the presence of tinnitus.
Tinnitus is often defined as a condition wherein patients experience a chronic perception of sound (e.g. ringing in the ears) despite an absence of an internal or external acoustic source. In the study, the researchers examined brain tissue in mice, specifically the part of the brain where the activity of certain neurons, known as fusiform cells, cause tinnitus to occur.
Through their experiments, the researchers learned that these fusiform cells become hyperactive and sensitive to stimuli (thereby potentially causing tinnitus) when exposed to serotonin. Although more research is needed to confirm the data in this study, the results may have incredible implications for both future research and hearing healthcare.
Serotonin And Tinnitus
What does this all have to do with SSRIs, you ask? Basically, it all comes down to SSRI’s mechanism of action – how the drugs interact biochemically with the human body. The reason SSRIs are so effective at helping people suffering from depression (as well as a number of other conditions) is that they block the reabsorption of serotonin in the brain. This reuptake inhibition makes serotonin more readily available to transmit messages between neurons.
Serotonin is often called the ‘happiness hormone’ because it is partially responsible for maintaining mood. So, while increased levels of serotonin might be good for people suffering from depression, this new study suggests that it may increase the incidence of tinnitus in people taking SSRIs.
This new information could be problematic for healthcare providers treating patients who have hearing loss or tinnitus and depression. Since tinnitus and hearing loss can increase levels of anxiety, prescribing SSRIs for these patients may simply be increasing the prevalence of something they were initially prescribed to fix.
What This Means For You
The US Center for Disease Control (CDC) estimates that around 15% of the general population suffers from tinnitus – over 50 million Americans. Thus, with such high rates of tinnitus and SSRI use in the United States, this new study could have profound effects on the treatment and care of many common medical conditions.
If you currently take SSRIs and also suffer from tinnitus, it might be worth having a conversation with your hearing healthcare provider as well as your general physician or nurse practitioner. Although this study is young and more research is needed to confirm its results, if you are concerned about your tinnitus or hearing loss while taking SSRIs, a conversation with your hearing healthcare provider is a great starting point.